Heart Damage and Chemotherapy

Ultima Vez Modificado: 19 de febrero del 2006

Share article


Imprima English

Question

Dear OncoLink "Ask The Experts,"

My father was recently diagnosed with synovial sarcoma in the lining of the lung. It was suggested that he undergo chemo therapy treatment with Doxil®. He's an older man with a heart condition, and based on what I read, I'm concerned about the cardiac ramifications.

Answer

Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:

Doxil® is an anthracycline chemotherapy drug that is known to cause heart muscle damage. This damage can affect how well the heart pumps in some patients. The risk of heart damage applies to all chemotherapies of the anthracycline class. A patient should be screened with a MUGA scan or an ECHO (done by a cardiologist) before receiving Doxil® to obtain the patient's "ejection fraction" (EF). The EF is a measure of the baseline heart function that can later be affected by Doxil®. If the patient's EF is too low to begin with, then another drug should be used. Otherwise, the patient can receive Doxil® but should be monitored closely for any heart problems during treatment.

Imprima English